In a COPD attack or flare-up, your usual symptoms suddenly get worse. You have more shortness of breath and wheezing. You have more coughing, with or without mucus. You may cough up more mucus than usual, and it may be a different colour.
Do not panic if you start to have a COPD flare-up.
If you have a COPD action plan, follow the plan. In general:
Use your quick-relief inhaler as directed by your doctor. If your symptoms do not get better after you use your medicine, have someone take you to the emergency room. Call an ambulance if needed.
Use a spacer with your metered-dose inhaler (MDI). If you have a nebulizer for inhaled medicine, use it. A spacer or nebulizer may help get more medicine to your lungs.
If your doctor has given you other inhaled medicines or steroid pills, take them as directed.
If your doctor has given you a prescription for an antibiotic, fill it if you need to.
Call your doctor if you have to use your antibiotic or steroid pills.
Medical Review:E. Gregory Thompson MD - Internal Medicine & Adam Husney MD - Family Medicine & Hasmeena Kathuria MD - Pulmonology, Critical Care Medicine, Sleep Medicine
Healthwise, Healthwise for every health decision, and the Healthwise logo are trademarks of Healthwise, Incorporated.